Thunderstorm Wind, Rooks
- When
- June 28, 12:00 AM CST
- Where
- Rooks County, 5.63 mi S of Stockton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.350, -99.300
During a roughly 30-hour period between the early morning hours of Wednesday the 28th and Thursday the 29th, essentially three separate rounds of thunderstorms affected this six-county North Central Kansas area. While the vast majority of this activity was sub-severe, there were two reports meeting severe-criteria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During a roughly 30-hour period between the early morning hours of Wednesday the 28th and Thursday the 29th, essentially three separate rounds of thunderstorms affected this six-county North Central Kansas area. While the vast majority of this activity was sub-severe, there were two reports meeting severe-criteria. First of all, during the first of the three rounds during the pre-dawn hours of the 28th, a storm briefly intensified around 1 a.m. CDT, producing a wind gust of 58 MPH at Rooks County Regional Airport. This round of convection moved out of the local area by sunrise, followed by several hours of storm-free weather through the day. Then, around sunset on the 28th, another round of convection erupted over eastern portions of the area, with radar indicative of severe weather potential mainly within Mitchell and Jewell counties. The only ground-truth report from this activity consisted of quarter size hail near Beloit around 10 p.m. CDT. As this round eventually weakened and/or drifted eastward into northeast Kansas, yet another cluster of storms moved in from the west after 3:30 a.m. CDT on the 29th, with radar again indicative of at least marginally severe hail and/or wind within parts of the area. However, the only ground-truth report consisted of sub-severe dime size hail in Stockton around 4 a.m. CDT, with this entire North Central Kansas area again storm-free by 7:30 a.m. CDT.
These rounds of nocturnal convection were very typical of late-June, with the mid-upper levels featuring quasi-zonal flow and a series of passing, low-amplitude shortwave troughs. On both nights/early mornings, a strong southerly low level jet (evident per 850 millibar analysis) aided convective initiation/sustainment. At the surface, all of this activity occurred in the vicinity of a slow-moving front meandering over the region. Through much of the 28th, this boundary drifted southeastward into North Central Kansas as a weak cold front, but by the evening and overnight hours it stalled out and began lifting back north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 11:45 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1245 AM CDT Wed Jun 28 2017 .SHORT TERM...(This evening through Wednesday) Issued at 356 PM CDT Tue Jun 27 2017 Upper level flow has become more progressive as a mid to upper perturbation heads toward our area tonight. Storms should develop along a trough, ahead of a cold front, in the lee of the Rocky Mountains this afternoon as heights lower. A stubborn area of clouds in our southwest is slowly advancing northeastward near a warm front. Expect the warm front to continue moving northeast and be through most of the CWA by midnight. The convection that develops to the west will hold quite a threat of large hail at initialization as lapse rates will be steep to the west. The convection is expected to eventually outrun any large scale ascent as the convection moves east, but convection will enter a regime of increased moisture near the surface as a cold pool will likely enhance elevated convection. Storms should aggregate into a squall line well before convection reaches our area. A potent low- level jet will develop this evening that will help enhance any ongoing convection that comes our way. So by the time convection arrives, our main threat will transition more to wind rather than large hail with good bulk shear, although some large hail cannot be ruled out, especially in our west. Storm relative helicity would indicate at least a small chance of a quick spinup along the leading edge of the squall line. The trailing cold front may be problematic for Wednesday as it will probably stall just to the southeast of our CWA, and potential will be close enough for some afternoon convection in our southeast. As a perturbation moves in Wednesday night along with an increasing low- level jet. The nose of the jet will likely be somewhere in the southern CWA, but looking less likely that the stronger low-level convergence will hang over our CWA for too long. However, it would not be out of the question to get enough rain to cause some localized flooding Wednesday night, and even some severe weather along the stalled boundary that will make its way north. I may be too low with current chances of precip for part of the CWA as areas just north of the boundary could get a good rain. Hard to tell where exactly this boundary will be Wednesday night, however. Severe parameters indicate we could get some large hail, and possibly even some wind. Muggy conditions come back through Wednesday night with increasing dewpoints and more typical summertime temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 356 PM CDT Tue Jun 27 2017 Lingering convection from Wednesday night is possible heading into the morning on Thursday. With a shortwave tracking across northern Nebraska and South Dakota during the day and low pressure approaching from western Kansas, precipitation appears likely across much of the area. Depending on where any residual boundaries set up, a few strong to severe thunderstorms could be possible. Models are hinting that this could end up being just to our south and east, but there are also signs of lingering elevated instability behind the front helping promote additional thunderstorm development into the evening. The northwest flow pattern returns Friday as the upper level trough shifts to the east. Am generally expecting most places to remain dry the next two days but with a couple weak waves moving through Friday and Saturday, a few scattered showers and thunderstorms are possible so have kept some low pops across portions of the area both days. Surface winds become southerly heading into Sunday drawing up warm humid air back into the central plains. Models are suggesting we will have a decent chance for precipitation across the area Sunday afternoon and evening as a more vigorous shortwave moves into the area. It is still too far out to narrow down specifics on timing and severity, but will continue to monitor this for any possible MCS development. Models begin to diverge on how fast this shortwave exits the area on Monday lowering confidence on precip chances. The ECMWF is a bit slower with things and has QPF across our northern counties, while the GFS is much faster and has it exiting the region leaving things mainly dry. Although temps the next 7 days look quite seasonal with highs in the 80s and low 90s, looking a few more days out, the Climate Prediction Center has our northeastern zones outlooked for excessive heat July 6th and 7th as an upper level ridge is expected to build in across the area. This will be something to keep an eye on as it approaches. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 1241 AM CDT Wed Jun 28 2017 Scattered showers and thunderstorms will continue to move across the area. This will keep winds variable over the next few hours. There have been a few stronger wind gusts as these showers mix down winds from the low-level jet. Based on radar trends, activity should move east of the terminals by around 9Z. This seems to match the HRRR relatively well. Winds will weaken and shift to the northwest by morning as a surface trough/front moves through. Thunderstorm redevelopment should remain just southeast of the terminals tomorrow afternoon, but there is potential for another complex of thunderstorms late tomorrow evening and overnight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Petr AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 249 PM CDT Tue Jun 27 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 249 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely for portions of the outlook area late this evening and tonight, especially between 8 pm and 3 am. The main threat will be damaging wind gusts up to 70 MPH. A brief isolated tornado possible. Hail up to the size of golf balls is also possible for areas west of a line from Holdrege to Ord. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms will be possible across portions of the outlook area Wednesday night through Thursday night. The primary severe weather threats Wednesday night will be large hail to the size of golfballs and localized flash flooding. The primary severe weather threats Thursday into Thursday night will be large hail and damaging winds. Friday night through Sunday night...there will be more periodic chances for thunderstorms across portions of the outlook area with the best chance being Sunday night. While strong or severe storms cannot be ruled out...it is too early to confidently assess the threat this far in advance. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 8 pm. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein/Petr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1220 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST AURORA 40.87N 98.00W
06/27/2017 M55 MPH HAMILTON NE AWOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1221 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST YORK 40.87N 97.60W
06/28/2017 M55 MPH YORK NE PUBLIC
PERSONAL WEATHER STATION.
&&Special Weather Statement
National Weather Service Hastings NE
1245 AM CDT WED JUN 28 2017
NEZ064-076-077-280630-
Clay NE-York NE-Fillmore NE-
1245 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...SOUTHEASTERN YORK
AND FILLMORE COUNTIES UNTIL 130 AM CDT...
At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Utica to near Edgar. Movement was east at
50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
York, Geneva, Sutton, Clay Center, Exeter, Fairmont, Edgar, McCool
Junction, Fairfield, Shickley, Milligan, Waco, Gresham, Grafton,
Ohiowa, Deweese, Ong, Saronville, Lushton and Strang.
This includes Interstate 80 between mile markers 349 and 365.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and east central Nebraska.
LAT...LON 4035 9826 4036 9825 4105 9741 4105 9737
4035 9737
TIME...MOT...LOC 0544Z 267DEG 47KT 4092 9730 4038 9804
WeselyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1250 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM TSTM WND GST 1 SSE INLAND 40.58N 98.22W
06/27/2017 E60 MPH CLAY NE EMERGENCY MNGR
HIGHWAY 6 AND ROAD D.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST AURORA 40.87N 98.00W
06/27/2017 E50 MPH HAMILTON NE EMERGENCY MNGR
IN AURORA.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1255 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST YORK 40.87N 97.60W
06/28/2017 M55 MPH YORK NE PUBLIC
PERSONAL WEATHER STATION.
1155 PM TSTM WND GST AURORA 40.87N 98.00W
06/27/2017 M55 MPH HAMILTON NE AWOS
1151 PM TSTM WND GST AURORA 40.87N 98.00W
06/27/2017 E50 MPH HAMILTON NE EMERGENCY MNGR
IN AURORA.
1151 PM TSTM WND GST 1 SSE INLAND 40.58N 98.22W
06/27/2017 E60 MPH CLAY NE EMERGENCY MNGR
HIGHWAY 6 AND ROAD D. CORRECTED TIME FROM
PREVIOUS REPORT.
1125 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
06/27/2017 M70 MPH HALL NE ASOS
1124 PM TSTM WND GST 1 SSW DONIPHAN 40.76N 98.38W
06/27/2017 M53 MPH HALL NE MESONET
1122 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
06/27/2017 M63 MPH HALL NE ASOS
1059 PM TSTM WND GST 3 ESE KEARNEY 40.69N 99.04W
06/27/2017 M56 MPH BUFFALO NE MESONET
1058 PM TSTM WND GST 3 W BOELUS 41.08N 98.76W
06/27/2017 E60 MPH SHERMAN NE TRAINED SPOTTER
55 TO 60 MPH ESTIMATED BY A TRAINED SPOTTER
ON HIGHWAY 58 NEAR UNION ROAD (MILE MARKER
18).
1050 PM TSTM WND DMG BOELUS 41.07N 98.71W
06/27/2017 HOWARD NE EMERGENCY MNGR
REGION 26 EMERGENCY MANAGEMENT REPORTED
TREES DOWN A QUARTER MILE EAST OF BOELUS.
1045 PM TSTM WND GST 1 E ODESSA 40.70N 99.24W
06/27/2017 M59 MPH BUFFALO NE MESONET
MESONET STATION ODESS1.
1045 PM TSTM WND GST 4 E RAVENNA 41.03N 98.84W
06/27/2017 M62 MPH BUFFALO NE STORM CHASER
MEASURED ON DAVIS.
1041 PM TSTM WND GST 2 SSW ELM CREEK 40.69N 99.38W
06/27/2017 M54 MPH BUFFALO NE DEPT OF HIGHWAYS
NEBRASKA DOR EQUIPMENT REPORTED A 54 MPH
GUST AT INTERSTATE 80 NEAR ELM CREEK.
1040 PM TSTM WND GST SHERMAN RESERVOIR 41.30N 98.88W
06/27/2017 E50 MPH SHERMAN NE EMERGENCY MNGR
SHERMAN COUNTY EMERGENCY MANAGER RELAYED A
REPORT OF WIND GUSTS AT 40 TO 50 MPH NEAR
SHERMAN RESERVOIR.
1040 PM TSTM WND GST BOELUS 41.08N 98.72W
06/27/2017 E65 MPH HOWARD NE LAW ENFORCEMENT
1023 PM TSTM WND GST PLEASANTON 40.97N 99.09W
06/27/2017 E60 MPH BUFFALO NE PUBLIC
AUTOMATED WEATHER STATION AT TROTTER
FERTILIZER.
0955 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
06/27/2017 M61 MPH DAWSON NE ASOS
AUTOMATED WIND SENSOR AT THE LEXINGTON
AIRPORT MEASURED 61 MPH WIND GUST.
0917 PM TSTM WND GST 1 SW GOTHENBURG 40.92N 100.17W
06/27/2017 M51 MPH DAWSON NE MESONET
&&The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710831, 706126, 711013.